EVEN SMALL AMOUNTS OF TYLENOL MAY BE DANGEROUS
 
   

Even Small Amounts of Tylenol
May Be Dangerous for Infants
and Small Children

This section is compiled by Frank M. Painter, D.C.
Send all comments or additions to:
   Frankp@chiro.org
 
   

Thanks to Healthmall for the use of this article!


In a paper published in Contemporary Pediatrics, Dr. James E. Heubi states that in infants and small children, studies have indicated that the toxic dose is less than twice the recommended dose. Studies have also shown that it is very easy to mistakenly give children too much acetaminophen and, as a result, endanger their lives and health.

Acetaminophen was actually introduced into the pharmacopeia before aspirin, but it was not sold without a prescription.

Dr. Heubi says there are at least three circumstances in which acetaminophen may be toxic:

  • When an intentional overdose is taken by someone who is suicidal.
  • When an unintentional overdose is given, as in multiple doses of acetaminophen in excess of the amount recommended on the label.
  • When an inadvertent overdose is given to a child who is treated with acetaminophen for a fever and with a cough-and-cold preparation that contains acetaminophen.

An excess of acetaminophen at any age can seriously damage the liver and cause liver failure and death. Attempts to commit suicide by taking too much acetaminophen are now usually thwarted by an antidote called N-acetylcysteine, or Mucomyst, which can prevent serious liver damage when given within 24 hours. Still, what Dr. Heubi calls "therapeutic misadventures" by the well-intentioned still occur and can result in the need for liver transplants or death.


Return to the PEDIATRICS Section

Return to the IATROGENIC INJURY Page

Since 2-01-1999

         © 19952017 ~ The Chiropractic Resource Organization ~ All Rights Reserved